Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/lupus/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at [email protected]

    Lisinopril & Lupus
    avatar
    Zramark posted:
    I was taking blood pressure medicine when my Dr switched my medicine to Lisinopril 20 mg, when after taking for 6-8 months my arms and back developed a rash. During this time my Dr. increased the Lisinopril to 40 mg to control my blood pressure.. My dr. sent me to a Dermie who took a biopsy of one of the rashes and after getting the results said I had developed Lupus. WOW! going back to the Dermie they said I had to get off the Lisinopril because it was the cause of my Lupus???? The Dermie said 1-2% o people taking Lisinopril develope Lupus, (great, I win the lottery). Has anybody heard of the Lisinopril/Lupus connection??
     
    avatar
    lupyk8t responded:
    Yes, there are many drugs that can cause Drug-Induced-Lupus. Many of those meds are for the treatment of chronic issues like thyroid disease, heart disease, hypertension and a few others.

    The good news with drug induced lupus, is if you stop taking the drug, then the lupus goes away....so in reality, you dont have the disease lupus....you are having a reaction to the drug you are taking. According to what you have posted. The course of action is to stop taking the lisinopril and replace it with a different med for your blood pressure (and there are many options out there).
     
    avatar
    HG1948 responded:
    Hello,

    This article devotes only one sentence to the subject of Lisinopril's undesirability with regard to actually triggering lupus in some people and worsening lupus symptoms for others. I included it below for you to look at.

    www.drugs.com/pdr/lisinopril.html

    My rheumatologist mentioned to me that Lisinopril HCL contains a form of sulfur, which is bad for lupus patients. Nevertheless, when I asked her what drug would be acceptable for me take, I also have high blood pressure, she told me, "I don't manage blood pressure, you need to talk to your internal medicine doctor." If she hadn't done such a good job in treating me over the past 7 that I've had lupus, I'd have not gone back to her again. I really wanted to yell, "Well, he obviously didn't know anything about the negative outcomes related to Lisinopril and lupus did he, therefore, why should he now know which drugs to prescribe and to avoid prescribing for people with lupus."

    Well, I have a new internal medicine doctor. I am going to set up appt. to talk with him about this issue with Lisinopril.

    Thanks for bringing this issue back to my mind.

    HG
     
    avatar
    sleteacher1 responded:
    Thanks for this info HG. I take Lisinopril also and am now wondering if I should be changing meds.

    Teach
     
    avatar
    Lupylisa44 responded:
    For people who already have lupus. Lisinopril is the drug of choice for HBP. The reason being that it is not as hard on the kidneys as other ACE inhibitors or beta blockers. My doctor gave it to me a while back when I was having some BP issues, but I stopped taking it when it went back to normal. I don't understand why they would use a drug that would cause drug induced lupus in a lupus patient-it makes no sense at all to me!

    I know that Minocycline and doxycycline are also culprits that cause drg induced lupus. But, the only reason I know this is because my dermotologist (who knows I have lupus) prescribed them for me for a skin issue. I looked it up before getting it filled and found that out. I called her and read her the riot act!

    It just goes to show, as lupus patients, we have to advocate for ourselves!!!

    Lisa
     
    avatar
    Sunny332 responded:
    I just had a biopsy on a rash on my back which came back as Lupus type but the Lupus screen was negative. Due to this, I immediately though of possible Drug Induced Lupus. I entered each one of my medications and when it came to the Lisinopril, this conversation came up. I also feel like I won the lottery. I will be making an appointment with my Primary Care Physician this week to get off of the Lisinopril.

    Sunny
     
    avatar
    candi619 replied to HG1948's response:
    oh great! I just got put on Lisinopril last month b/c i started having high blood pressure.. no I'm worried =/
     
    avatar
    candi619 responded:
    http://www.ncbi.nlm.nih.gov/pubmed/11780682


    Coping
    With Lupus

    WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
    at work, or with family
    and friends.
    Visit Lupus Day2Night

    Helpful Tips

    Minimizing steroid side effectsExpert
    It is likely that most lupus patients will at some time be taking steroids to control some aspect of their disease. In order to minimize ... More
    Was this Helpful?
    79 of 110 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.